Take a free contraceptive test at BestMethodForMe.com
Managing Contraception Questions and Answers
Questions & Answers
Everything you ever wanted to know about managing contraception and weren't afraid to ask.

Click here to ask a question
Search the Questions & Answers Browse by Category
<< Return to questions


I'm late for my period after one Depo-Provera injection. Help! #1212

I'm new to Depo-Provera. I first got it October 21st, only 6 weeks ago. It was the fifth day of my period and it was late in the day. My partner and I decided it was a good solution to contraception (I 've since changed my mind). My concerns are: 1)I was nearly 2 weeks late for that period. Now I'm wondering would that effect it? 2) Initially, I had no side-effects other than weight gain. Approx five and a half weeks after receiving the injection, (last week) I had some strange side-effects. Wednesday, I had intercourse, by Thursday evening I felt utterly exhausted, I also had some slight naseau. On Friday morning when I woke I had spotting. (It occured to me that could be implant bleeding). The spotting didn't happened again. I was so tired and slightly naseous over the weekend I had to stay in bed, my temperature was slightly above normal, but not high enough to suggest illness. It was 99 degrees, which is normal for me when I'm ovulating. Also, I hate to be graphic but I haven't noticed any increase in mucus, if anything it's been less. Today (Monday) I am fine, no nausea, only fatigue but I am very concerned.

Oh, I was tested before the Depo for pregnancy and confirmed negative.This was my first injection, am I just being paranoid? I have never experienced these symptoms before.

Thank you for this website, I am so grateful.






I am sorry you are having all these problems.  As I understand your history your problems are:

1.      You do want to use a contraceptive:  Your current Depo shot covers you from October 21 + 12 weeks to 14 weeks or until January 13 to January 27, 2006.  So you will need to decide by then (or by whenever you were given as your reappointment date) whether you want to try another shot.  Sounds like the answer may be no further shots.  How are you feeling NOW?  Do you want to get a second shot?

2.      Weight gain: How much have you gained since October 21st?  Weight gain can be extensive with Depo-Provera, so watch your diet and increase your exercise.

3.      Late for your period:  If you were not pregnant when you received your first shot, the chance of pregnancy is low (always possible, however).  Have you had periods?  Have you done a sensitive urine pregnancy test?  Have your symptoms of early pregnancy stopped?  (nausea, fatigue)

4.      Spotting:  Menstrual irregularities, spotting, breakthrough bleeding and missed periods are all to be expected on Depo.  There are other causes of course?including implant bleeding as you suggest.  Again, have you had a pregnancy test?

5.      Sometimes paranoia is healthy!  In your case, it is just as natural as can be.  You are asking all the right questions.  And I think all your symptoms may be related to Depo or to decreased estrogen production from your ovaries.  

If there is any possibility that you are NOW pregnant and that you would carry your pregnancy to term, several recommendations:

  1. Stop drinking at all if you drink alcoholic beverages.
  2. Go to a pharmacy and get prenatal vitamins, the most important of which is folic acid (folate).
  3. Make an appointment to both confirm your pregnancy and start prenatal care (if you plan to carry this pregnancy to term).
  4. Stop smoking, if you are smoking.
  5. Eat healthy foods?you will be eating for two people.
  6. Use condoms if at any risk for an infection.

.

 

 

 

 

 

 

 

 

 

Keep me posted.  Could you tell us exactly what is your status now? Good luck and Happy New Year.

Her reply  on 1-27 to our above questions:  "Thank you for your reply to my query.  My experience on Depo can be summed up in one word: nightmare!  Since I wrote to you last, I've had nothing but headaches, cramps, aches and pains in muscles I never knew I had before.  I've had so many weird side-effects from; aches to a strange rash on my leg that it is difficult not to label ones-self a hypochondriac.  Needless to say, I never returned for my second injection.  The most alarming symptom has been the bleeding.  I'm starting to worry about it.  I've been bleeding for 46 days.  It's a mixture of heavy and light bleeding with no pattern whatsoever.  Some days it's worse than a period.  I don't know what to do about it.  It is affecting my energy in a big way.

 

            Could you also advise on whether or not the Implanon would be a good idea or not, considering the experience I'd had with Depo?

 

Her second reply on 2-5- to my above comments: 

Bleeding stopped in 54 days (2-5-2006).  In the last 2 weeks, I have suffered from very painful, swollen and tender breasts and have developed a thrush.  I have never had so many problems all at once like this.  I don't know whether to laugh or cry.  Other than the bleeding, which thankfully stopped, the other symptoms have persisted although they have somewhat calmed down.

 

            My new questions are:

  1. In the last two weeks, I have developed thrush and swollen painful breasts.  Is all this caused by a surge of estrogen and if so, what is the most likely reason for it?
  2. Since I was bleeding for so long, I don't know where I am in my menstrual cycle and therefore, don't know when to test for pregnancy.  Having been off the Depo since January 13th and consequently had sex on the January 21st and 29th, without any other contraceptive, is it safe to rule out pregnancy?  (I tested two weeks and the test was negative.
  3. How long are the side-effects of Depo-Provera likely to persist after discontinuation?
  4. Given the bad reaction to Depo, should I avoid hormonal contraceptives?  I have in particular been considering the Implanon, but I am afraid.

A thousand thanks for your time and consideration."

 

My response to her above questions and concerns:  First, until the dust is settled, it is important that you use a contraceptive, perhaps condoms would be best.  Don't let "am I pregnant" become one of your problems.

1.      It is always possible that you are pregnant.

2.      You need to go to see your doctor or nurse practitioner about the thrust and tender breasts. And while you are there, find out whether or not you are pregnant (you probably are not).

3.      The side-effects of Depo-Provera, in terms of irregular bleeding, may last a long time.

4.      You definitely can consider another hormonal contraceptive.

 

Good luck!

   

Key Words:  Depo-Provera, period, side-effects, weight gain, intercourse, exhausted, nausea, implant bleeding, spotting, ovulating, pregnancy test, mucus

 

Posted 1-5-2006

Updated 1-29-2006

Updated 2-8-2006

Updated 2-13-2006

 

Robert A. Hatcher MD, MPH
Emeritus Professor of Gynecology and Obstetrics
Emory University School of Medicine
Atlanta, GA
---2006-02-14

The directors and owners of this website and any publications and information concerning health matters offered here advise a person with a particular problem to consult a primary-care clinician or a specialist in obstetrics, gynecology, or urology (depending on the problem or the contraceptive) as well as the product package insert and other references before diagnosing, managing, or treating the problem.
Visitor Comments
No visitor comments posted.

Post a comment
Post Comment
To post a comment for this question, simply complete the form below. Fields marked with an asterisk are required.
   Your Name:
   Email Address:
* Your Comment:
* Enter the code below:
 
Related Questions
Attachments
No attachments were found.

Suggestions, recommendations, questions, comments, data from the literature, interpretation of laboratory tests and other information provided on this site are for informational purposes only and are not intended to be relied upon as advice from or implied to be a substitute for the professional advice of a physician, nurse practitioner, nurse midwife, counselor or other healthcare professional. Always seek the advice of your clinician or other professional for any questions you may have regarding your health, medical condition, method of birth control and other family planning or personal/social issues. Periodic references to costs of birth control methods on this website are estimates only and your actual cost for any specific method of birth control may be more or less than the stated amount. Emory University School of Medicine, Bridging the Gap Foundation, and Bridging the Gap Communications Inc are not responsible for any damage or loss you may incur as a result of your use of or reliance on any material or information provided through this website.